Texas, 2021

Flash Flooding in Texas, October 14, 2021

October 14, 2021 · NWS CRP · 6 events in 2 counties and zones

Numerous showers and scattered thunderstorms lingered over the Coastal Bend on the morning of the 14th as an upper level disturbance interacted with deep tropical moisture over the region. Rainfall amounts averaged from 2 to 4 inches over the coastal plains with locally higher amounts up to 6 inches occurred over central San Patricio and western Refugio Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Numerous showers and scattered thunderstorms lingered over the Coastal Bend on the morning of the 14th as an upper level disturbance interacted with deep tropical moisture over the region. Rainfall amounts averaged from 2 to 4 inches over the coastal plains with locally higher amounts up to 6 inches occurred over central San Patricio and western Refugio Counties. Heavy rainfall produced flooding in San Patricio and Nueces Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 14, 5:36 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 14, 5:36 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
636 AM CDT Thu Oct 14 2021

.AVIATION...

Predominate MVFR ceilings early this morning, along with possible
IFR conditions near isolated/scattered showers and thundestorms
over the Coastal Bend/Victoria Crossroads. Expect a mixture of
MVFR/VFR conditions this afternoon along with additional
isolated/scattered showers and thunderstorms over mainly the
Coastal Plains. VFR this evening followed by a transition to
predominate MVFR conditions overnight.

&&

.PREV DISCUSSION... /Issued 458 AM CDT Thu Oct 14 2021/

SHORT TERM (Today through Friday)...

Isolated convection continues over portions of the CWA early this
morning, aided by a surface trough and sufficient
moisture/instability. All significant forcing is located north of
the CWA. Mid level drying is expected to commence this morning
over the WRN CWA, the gradually over the remainder of the CWA.
Deterministic output suggests that the foregoing surface trough
will gradually dissipate today. PWAT values are expected to remain
near/above normal over the CWA this afternoon. Anticipate
additional isolated/scattered convection this afternoon over the
Coastal Bend/Victoria Crossroads. WPC places the Victoria
Crossroads/northern Coastal Bend in a Slight Risk of Excessive
Rainfall. Will allow the current FFA to expire at 12z yet will not
issue a FFA for the Slight Risk area. Although locally heavy
rainfall may occur, not confident regarding widespread flash
flooding.

GOES-16 water vapor imagery/derived motion wind support the
NWP model intializations of an upper level disturbance over the
Rockies/Four Corners region. Concur with deterministic runs that
move this upper level system slowly EWD and over the Plains
Friday. The corresponding cold front is expected to enter the CWA
by Friday afternoon then offshore around 00z Friday. Most of the
deterministic runs predict near or below normal PWAT values over
the CWA in advance of the front. Nevertheless, will forecast
isolated/scattered convection Friday owing to moisture convergence
along the front. Will use PoPs similar to that produced by the
NBM.

Anticipate minor coastal flooding again during the next high tidal
cycle, when considering P-ETSS output and to a lesser extent
persistence.

LONG TERM (Friday Night through Wednesday)...

Cooler and drier conditions are expected after cold frontal
passage. Based on the NBM and SREF ensemble mean, anticipate low
temperatures in the 50s and highs in the 70s Saturday and Sunday.
Gradual warming trend expected Monday through Wednesday. Although
the GFS and ECMWF move an upper disturbance/low over the NWRN
CONUS Monday, the GFS cuts off this low over the central/northern
Plains Wednesday, the ECMWF maintains a progressive system.
Nevertheless, both runs develop onshore flow by late Sunday.
Anticipate sufficient moisture increase over the Waters for
isolated convection Wednesday.

MARINE...

Moderate to strong onshore flow this morning over the Waters,
yet expected the MSLP gradient/associated wind to
decrease signficantly by this evening. Isolated to scattered
showers and thunderstorms expected today. Drier conditions
tonight. A cold front is expected to move across the Waters Friday
evening and trigger isolated to scattered convection.
Moderate to strong offshore flow and drier conditions are expected
to develop after frontal passage and continue Saturday. A
transition to weak to moderate flow late Sunday. Moisture may
increase sufficently for isolated convection Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    88  76  91  61  76  /  40  10  40  10   0
Victoria          87  74  91  57  75  /  70  10  40   0   0
Laredo            94  72  93  62  77  /  10  10  30  20   0
Alice             92  73  93  58  77  /  40  10  40  10   0
Rockport          88  77  90  62  77  /  50  10  40  10   0
Cotulla           92  72  90  58  77  /  20  10  20   0   0
Kingsville        90  73  93  60  77  /  40  10  40  20   0
Navy Corpus       87  78  88  65  76  /  40  10  40  20   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 3 AM CDT Friday For the following
     zones: Kleberg Islands...Nueces Islands.

     Flash Flood Watch until 7 AM CDT this morning For the following
     zones: Duval...Live Oak...McMullen.

GM...Small Craft Advisory until 1 PM CDT this afternoon For the
     following zones: Coastal waters from Baffin Bay to Port
     Aransas out 20 NM...Coastal waters from Port Aransas to
     Matagorda Ship Channel out 20 NM...Waters from Baffin Bay
     to Port Aransas from 20 to 60 NM...Waters from Port Aransas
     to Matagorda Ship Channel from 20 to 60 NM.

&&

WC/87...AVIATION
Hazardous weather outlook, Oct 14, 5:10 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
610 AM CDT Thu Oct 14 2021

TXZ229>234-239>247-342>347-442-443-447-151115-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
610 AM CDT Thu Oct 14 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms today, mainly over the
Coastal Bend and Victoria Crossroads.

A Coastal Flood Advisory is in effect south of Port Aransas, for
minor coastal flooding expected during the next high tidal cycle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Minor coastal flooding may occur during the high tidal cycles
Friday and Saturday.

An Elevated Fire Weather condition may occur Saturday afternoon
over the Coastal Bend and Victoria Crossroads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-151115-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
610 AM CDT Thu Oct 14 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms expected today.

A Small Craft Advisory is in effect until 1 PM CDT today for the
coastal waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisory conditions may occur Friday night and
Saturday over the coastal waters.

Isolated thunderstorms may occur Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

87/87

In the hours before

Special weather statement, Oct 14, 7:04 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
804 AM CDT Thu Oct 14 2021

TXZ232-244-246-346-141345-
Inland San Patricio TX-Coastal Refugio TX-Bee TX-Inland Refugio TX-
804 AM CDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of northeastern San
Patricio, southwestern Refugio and southeastern Bee Counties through
845 AM CDT...

At 803 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Paul, or near Sinton, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sinton, Refugio, Woodsboro, St. Paul, Bonnie View and Papalote.

This includes the following highways...
 US Highway 181 between mile markers 612 and 628.
 US Highway 77 between mile markers 622 and 650.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2817 9710 2808 9726 2809 9727 2809 9729
      2806 9730 2794 9751 2808 9769 2839 9739
      2839 9737
TIME...MOT...LOC 1303Z 225DEG 20KT 2809 9753

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TC
Special weather statement, Oct 14, 7:47 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
847 AM CDT Thu Oct 14 2021

TXZ233-234-246-346-141430-
Victoria TX-Coastal Refugio TX-Inland Refugio TX-Goliad TX-
847 AM CDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of south central
Victoria, southeastern Goliad and Refugio Counties through 930 AM
CDT...

At 847 AM CDT, Doppler radar was tracking a strong thunderstorm over
Refugio, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Refugio, Woodsboro, McFaddin, Quintana, Tivoli and Austwell.

This includes the following highways...
 US Highway 183 between mile markers 660 and 668.
 US Highway 77 between mile markers 590 and 628.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2839 9681 2828 9707 2827 9712 2826 9712
      2825 9713 2818 9729 2833 9742 2870 9707
TIME...MOT...LOC 1347Z 238DEG 27KT 2834 9726

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TC
Special weather statement, Oct 14, 8:50 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
950 AM CDT Thu Oct 14 2021

TXZ241>245-343-344-346-141530-
Jim Wells TX-Inland Nueces TX-Inland San Patricio TX-
Coastal Refugio TX-Coastal Nueces TX-Coastal San Patricio TX-
Coastal Aransas TX-Inland Kleberg TX-
950 AM CDT Thu Oct 14 2021

...Strong thunderstorms will impact portions of southwestern Aransas,
southwestern Nueces, central San Patricio, west central Jim Wells,
southwestern Refugio and northwestern Kleberg Counties through 1030
AM CDT...

At 949 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sinton to near Robstown to 7 miles
northwest of Kingsville. Movement was east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corpus Christi, Kingsville, Portland, Robstown, Sinton, Taft,
Driscoll, Corpus Christi International Airport, Bishop, Odem,
Gregory, St. Paul, Bayside, Corpus Christi North Beach, Bay Area
Medical Center, Spohn Hospital South, Clarkwood, Annaville, Calallen
and Kingsville Naval Air Station.

This includes the following highways...
 Interstate 37 between mile markers 1 and 19.
 US Highway 281 between mile markers 686 and 688.
 US Highway 181 between mile markers 618 and 648.
 US Highway 77 between mile markers 640 and 696.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2754 9817 2775 9774 2812 9755 2812 9741
      2811 9740 2812 9740 2813 9731 2811 9732
      2810 9730 2811 9729 2809 9728 2813 9725
      2813 9712 2769 9734 2744 9784
TIME...MOT...LOC 1449Z 270DEG 15KT 2805 9745 2775 9761 2757 9796

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TC

The radar

The Corpus Christi radar (KCRP), 21 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, San Patricio

When
October 14, 9:10 AM CST to 9:55 AM CST
Where
San Patricio County, 3.35 mi ENE of Odem to 2.03 mi NNE of Odem
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.970, -97.530

TX-DOT reported road closures on FM 1944 south of Sinton due to flooding. High water was also over the road on FM 1945.

Flash Flood, San Patricio

When
October 14, 9:40 AM CST to 10:45 AM CST
Where
San Patricio County, 7.7 mi NNE of Gregory to 9.11 mi NE of Taft
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.035, -97.257

Flood waters were over State Highway 188 east of Sinton.

Flash Flood, Nueces

When
October 14, 10:20 AM CST to 11:20 AM CST
Where
Nueces County, 2.3 mi SW of Texas Am Cc Univ to 2.92 mi SW of Texas Am Cc Univ
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.690, -97.350

Water covered the road on Rodd Field Road in Corpus Christi.

Flash Flood, Nueces

When
October 14, 10:20 AM CST to 11:15 AM CST
Where
Nueces County, 3.06 mi W of Texas Am Cc Univ to 3.37 mi WNW of Texas Am Cc Univ
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.710, -97.370

Water was over the frontage road of west bound South Padre Island Drive near Staples Street.

Flash Flood, Nueces

When
October 14, 10:26 AM CST to 11:15 AM CST
Where
Nueces County, 3.44 mi NW of Texas Am Cc Univ to 3.38 mi NW of Texas Am Cc Univ
Cause
Heavy Rain
Reported by
Public
Coordinates
27.738, -97.366

Flooding occurred in a parking lot between buildings of an apartment complex.

Flash Flood, Nueces

When
October 14, 10:34 AM CST to 11:16 AM CST
Where
Nueces County, 2.05 mi ESE of Corpus Christi to 1.59 mi E of Corpus Christi
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.769, -97.389

High water was over the road at Buford and 3rd Streets in downtown Corpus Christi.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988845, 988848, 988851, 988852, 988853, 988854.